Skip to Content

Committed to Safety: As we resume services, we are taking all necessary precautions to keep you safe while we care for you. Limited visitation is now in place. Review all our visitor policies and precautions. Get more information on COVID-19.

Aspirin and Reye syndrome

Reye syndrome is a rare disease that occurs almost exclusively in children younger than age 15 and can cause severe liver and brain damage. Taking aspirin during a viral infection seems to significantly raise the risk of developing Reye syndrome, so do not give aspirin to anyone younger than age 20 unless told to do so by a doctor.

Reye syndrome can occur when a child seems to be recovering from a viral infection such as a cold, flu, or chickenpox. Symptoms include vomiting, lack of energy, excessive sleepiness, memory loss, confusion, and coma.

Wellness Matters

Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.

Subscribe Now

Health Library

  • Aspirin and Reye syndrome